Spectral analysis of the multidimensional diffusion operator with random jumps from the boundary

Abstract

We develop a Hilbert space approach to the diffusion process of the Brownian motion in a bounded domain with random jumps from the boundary introduced by Ben-Ari and Pinsky in 2007. The generator of the process is defined by a diffusion elliptic differential operator in the space of square-integrable functions, subject to non-self-adjoint and non-local boundary conditions expressed through a probability measure on the domain. We obtain an expression for the difference between the resolvent of the operator and that of its Dirichlet realization. We prove that the numerical range is the whole complex plane, despite the fact that the spectrum is purely discrete and is contained in a half plane. Furthermore, for the class of absolutely continuous probability measures with square-integrable densities we characterize the adjoint operator and prove that the system of root vectors is complete. Finally, under certain assumptions on the densities, we obtain enclosures for the non-real spectrum and find a sufficient condition for the nonzero eigenvalue with the smallest real part to be real. The latter supports the conjecture of Ben-Ari and Pinsky that this eigenvalue is always real.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2

References

  1. 1.

    W. Arendt, S. Kunkel, and M. Kunze, Diffusion with nonlocal boundary conditions, J. Funct. Anal. 270 (2016), 2483–2507.

    MathSciNet  Article  Google Scholar 

  2. 2.

    I. Ben-Ari, Coupling for drifted Brownian motion on an interval with redistribution from the boundary, Electron. Commun. Probab. 19 (2014), 11p.

    MathSciNet  Article  Google Scholar 

  3. 3.

    I. Ben-Ari and R. Pinsky, Spectral analysis of a family of second-order elliptic operators with nonlocal boundary condition indexed by a probability measure, J. Funct. Anal. 251 (2007), 122–140.

    MathSciNet  Article  Google Scholar 

  4. 4.

    I. Ben-Ari and R. Pinsky, Ergodic behavior of diffusions with random jumps from the boundary, Stochastic Processes Appl. 119 (2009), 864–881.

    MathSciNet  Article  Google Scholar 

  5. 5.

    E. B. Davies, Heat kernels and spectral theory, Cambridge University Press, Cambridge, 1989.

    Google Scholar 

  6. 6.

    D. E. Edmunds, W. D. Evans, Spectral theory and differential operators, Oxford University Press, Oxford, 2018.

    Google Scholar 

  7. 7.

    I. C. Gohberg and M. G. Krein, Introduction to the theory of linear nonselfadjoint operators American Mathematical Society, Providence, 1969.

  8. 8.

    D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order. Grundlehren der mathematischen Wissenschaften. vol. 224 (2nd ed.). Springer-Verlag, 1983.

  9. 9.

    P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, 1985.

    Google Scholar 

  10. 10.

    T. Kato, Perturbation theory for linear operators, Springer-Verlag, Berlin, 1995.

    Google Scholar 

  11. 11.

    M. Kolb and D. Krejčiřík, Spectral analysis of the diffusion operator with random jumps from the boundary, Math. Z. 284 (2016), 877–900.

    MathSciNet  Article  Google Scholar 

  12. 12.

    M. Kolb and D. Krejčiřík, Correction to: Spectral analysis of the diffusion operator with random jumps from the boundary, Math. Z. 296 (2020), 883–885.

    MathSciNet  Article  Google Scholar 

  13. 13.

    M. Kolb and A. Wübker, Spectral analysis of diffusions with jump boundary, J. Funct. Anal. 261 (2011), 1992-2012.

    MathSciNet  Article  Google Scholar 

  14. 14.

    M. Kunze, Diffusion with nonlocal Dirichlet boundary conditions on domains, Stud. Math. 253 (2020), 1–38.

    MathSciNet  Article  Google Scholar 

  15. 15.

    Y. Leung, W. Li, Rakesh, Spectral analysis of Brownian motion with jump boundary, Proc. Amer. Math. Soc. 136 (2008), 4427–4436.

    MathSciNet  Article  Google Scholar 

  16. 16.

    J. Yan, Dependence of eigenvalues on the diffusion operators with random jumps from the boundary, J. Differ. Equations 266 (2019), 5532–5565.

    MathSciNet  Article  Google Scholar 

  17. 17.

    J. Yan and G. Shi, Multiplicities of eigenvalues of the diffusion operator with random jumps from the boundary, Bull. Aust. Math. Soc. 99 (2019), 101–113.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

The research was supported by the Czech-French MOBILITY project No. 8J18FR033. D.K. was supported by the GACR grants No. 18-08835S and 20-17749X of the Czech Science Foundation. K.P. was supported in part by the PHC Amadeus 37853TB funded by the French Ministry of Foreign Affairs and the French Ministry of Higher Education, Research and Innovation. M.T. was supported by the project CZ.02.1.01/0.0/0.0/16_019/0000778 from the European Regional Development Fund. The authors wish to express their thanks to Sergey Denisov for stimulating discussions. The authors are also grateful to the anonymous referee whose suggestions led to improvements in the manuscript.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Vladimir Lotoreichik.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Krejčiřík, D., Lotoreichik, V., Pankrashkin, K. et al. Spectral analysis of the multidimensional diffusion operator with random jumps from the boundary. J. Evol. Equ. (2021). https://doi.org/10.1007/s00028-020-00647-1

Download citation

Keywords

  • Brownian motion
  • Elliptic differential operator
  • Non-self-adjoint and non-local boundary condition
  • Numerical range
  • Root vectors
  • Spectral enclosures